top of page

Our Recent Posts

Archive

Tags

Iodine-contrast CT on occasion ignites other reactions, including NSF, GDD, and lead toxicity.



The most concerning adverse reactions to iodine-contrast enhanced CT are the potential for renal failure induced by the iodine contrast,  acute hypersensitivity reactions to the contrast agent, and the risk of radiation-induced malignancies. Iodine is native to the body so reaction to iodine itself is unlikely, however iodine is always bound to a carrier molecule, and the carrier molecule is not native. The most concerning reaction is acute hypersensitivity reaction. Anaphylaxis (correctly expressed as anaphylactoid in current terminology) can be severe and life-threatening, and can result in death in about 1 in 150,000 individuals. The same phenomenon with MR contrast can result in death less commonly, 1 in 300,000, but this heightened safety may be related to the smaller volume of contrast given of GBCAs in MRI (typically around 10 ml) compared to iodine contrast and CT )typically 75- 100 ml).

With iodine contrast, late onset skin reaction has been described, and is most often transient. I attribute this to an allergic reaction to the carrier molecule. This may be analogous to GDD, in that this may be a skin-based T-cell reaction.

I have however now heard more reports of iodine contrast CT causing other deleterious effects, many that may also be Tcell based. The first I learned of a serious form of this type of one-two punch, is back to back iodine contrast CT and GBCA enhanced MRI with Gadavist resulted in a case of NSF, that occurred some time in the 2007- 2009 range. In recent years I have heard of GDD arising after the iodine contrast CT some months after a GBCA injection. Most recently, one individual describes what is most likely Lead toxicity (Lead deposition Disease) arising after iodine contrast CT.


So how does this happen?


My opinion is that iodine contrast enhanced CT causes several physiological reactions that individually or collectively play a role:

  1. renal dysfunction, which can be severe following iodine contrast administration. This has been recognized for probably 70 years with iodine contrast, but with development of low osmolar CT about 30 years ago this is less prominent. In my opinion the worst outcomes are for people with poor renal function but not requiring dialysis (stage 3 renal failure, eGFR 30-60). Tipping them into persistent worsened renal function requiring dialysis (eGFR < 15) has an annual mortality approaching 40%. The other major risk group are individuals with sudden decrease in renal function and acute renal failure, so major trauma, drug reaction, and severe infection are the primary causes, and individuals in this setting are at greatest risk of persistent decreased renal function. It does however appear that everyone experiences at least short term transient drop in renal function, which is generally not a serious event.

  2. My current thinking is that In some people even a transient drop in renal function can have deleterious effects, as it can unleash a T cell dysregulation from other causes (eg: GDD).

  3. My opinion is that there is a short term cytokine release from receiving an iodine contrast. This immunological reaction can unleash a latent T cell dysregulation.

  4. The foreign binding molecule of the iodine contrast causes an immunological reaction that can unleash another immunological reaction, as in a T cell dysregulation.

  5. Exposure to ionizing radiation sets off an immunological reaction that can unleash another immunological reaction. The major worrisome injury of radiation exposure is double-stranded DNA breaks that are not immediately repaired by the immune system, and lead to malignancy.


So combining different one-two punches:

  1. Persistent renal dysfunction (point 1 above) with a recent GBCA-enhanced MRI (before or after CT) can create the environment for NSF from GBCA.

  2. (points 2-4 above) combined with a recent GBCA-enhanced MRI can cause GDD, but similar heavy metal toxicities like Lead Deposition Disease. Likely a full range of other T cell dysregulations as well.

  3. It is conceivable that individuals with severe Multisource Oxidative Stress Syndrome can react to just the x-rays from noncontrast CT, and this also can unleash other T-cell dysregulations. This is the rarest possibility.


In considering all these above risks, one has to take it into context that there are risks with everything. It may be more common to have a severe Salmonella infection from eating dairy products, like a milk-shake, than getting any of the above. That said, I am always of the opinion it is important to understand the mechanisms of disease, and if a treatment exists, treat it, rather than to ignore inconvenient reactions because they are rare.


Truth and knowledge are always important.... and this applies to everything... in this context I am focused on safety in Medicine.


Richard Semelka, MD

Comments


Single Post: Blog_Single_Post_Widget
bottom of page